Kansas, 2016

Hail in Kansas, June 25, 2016

June 25, 2016 · NWS GLD · 2 events in 1 county or zone

During the evening of June 25, 2016 thunderstorms formed in association with a shortwave that quickly traversed the region. 88 inches was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening of June 25, 2016 thunderstorms formed in association with a shortwave that quickly traversed the region. Hail up to 0.88 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 2:24 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 25, 2:24 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
224 PM MDT SAT JUN 25 2016

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM MDT Sat Jun 25 2016

Smoke from a fire in Wyoming has spread across much of the area
and has reduced visibilities. So inserted smoke through mid
evening. Front is pushing across the area. A few of the models are
slow pushing this across while others are going much faster. Based
on latest trends am siding with the faster. The coverage is the
greatest ahead of the front but some development has occurred
behind the front in association with a shortwave.

As has been the case the last few days, it has been hard to pin
down any definite and sustainable lifting mechanism with models
especially the convective allowing models all differing their
depiction. Through this evening the greatest chance will be ahead
of the front and raised pops. With Pwats in the 1.5 to 2 inch
range believe there will be locally heavy rainfall.

Question then becomes how long will the rainfall continue into the
night/morning and when/where will it develop. Have a little more
confidence in precipitation hanging onto into the night and early
morning due to more models hanging onto a convectively induced
circulation into tomorrow. This and a shear zone hang on over the
southeast portion of the area into early tomorrow morning before
sagging slow south. So will have lingering rainfall for the
overnight into the mid morning hours.

Upslope flow along with weak lift once again will cause
thunderstorms to develop in the southern and western areas in the
afternoon. Went a little cooler tomorrow due to easterly winds and
lingering cloud cover much like today.

.LONG TERM...(Sunday night through Saturday)
Issued at 138 PM MDT Sat Jun 25 2016

Scattered thunderstorms will continue Sunday night associated
with a weak disturbance rotating around the upper ridge centered
over the southern Rockies. Storms may ride southeast into the
instability axis generally along a Wray, Colorado, to Leoti,
Kansas, line. Shear parameters will be best in northeast Colorado
where a marginal severe risk is outlooked, decreasing further
southeast where storms will be weakening through the night.

The upper pattern changes very little through the rest of the
week. An upper ridge centered near the Four Corners area and
trough near the Great Lakes will result in northwest flow aloft
across the central High Plains. Embedded weak disturbances will
result in almost daily thunderstorm chances. No day really stands
out from the others as far as severe chances are concerned, details
in this type of pattern are difficult to pin down. That being
said, instability and shear parameters appear to be sufficient
each day for severe storms...with location and strength of the
lifting mechanism(s) the primary unknown at this time.

Temperatures will be near normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat Jun 25 2016

For Kgld...vfr conditions are expected. A cold front is in the
process of moving through the area. Winds will be near 13 knots
with gusts to near 21 knots. The gustiness will end around 22z.
Some thunderstorms will be in the area but do not expect them to
affect the site. Winds will gradually shift toward the east
through the night.

For Kmck...Smoke from a fire to the north will affect the site for
the next couple of hours. So have ifr conditions with occasional
mvfr conditions for the next couple of hours. From around 20z
to near 01z expect thunderstorms in the vicinity of the site as
northerly winds of 12 knots gusting to near 18 knots occur. After
that winds will be light as they shift toward the east.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Buller
LONG TERM...024
AVIATION...BULLER
Hazardous weather outlook, Jun 25, 10:24 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT SAT JUN 25 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT SAT JUN 25 2016 /1124 AM CDT SAT JUN 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM TRIBUNE TO NORTON. LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF THUNDERSTORMS ACROSS THE AREA MONDAY
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 25, 3:14 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM CDT SAT JUN 25 2016

KSZ029-252145-
GOVE KS-
414 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOVE COUNTY UNTIL
445 PM CDT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF PENDENNIS...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN GOVE
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3870 10059 3895 10017 3893 10015 3870 10016
TIME...MOT...LOC 2114Z 243DEG 25KT 3871 10037

DR

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
June 25, 3:21 PM CST
Where
Wichita County, 0.54 mi E of Lydia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.280, -101.290

Hail, Wichita

When
June 25, 3:23 PM CST
Where
Wichita County, 0.54 mi E of Lydia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.280, -101.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642538, 642540.